and screening laboratories met the study criteria. A pre-study liver biopsy as showed a lymphoplasmacytic infiltrate, piecemeal necrosis and prominent focal portal fibrosis. At the time of starting FIAU (0.125 mg/kg p.o. bid) on June 8, 1993, the level of serum HBV DNA was 3715 pg/ml, and liver function tests showed an AST level of 76 and an ALT of 115. On June 15, his second study visit, his only complaints were of a metallic taste in his mouth which he attributed to FIAU, and persistent pain at the site of liver biopsy done 2 weeks earlier (the latter improved over the next week). Serum HBV DNA was 1,981 pg/ml, and AST and ALT were essentially unchanged. On June 22, after 2 weeks of FIAU, his HBV DNA level had dropped to 904 pg/mL, and AST and ALT were 81 and 114 U/L, respectively. FIAU was discontinued on June 27 because of the events at NIH.
Following cessation of FIAU he was followed with weekly visits for the next 2 months, monthly visits for the next 4 months, and at trimonthly intervals thereafter (last recorded visit October 31, 1994). During the first 2 months of follow-up the HBV DNA levels progressively fell to < 0.7 pg/ml. He felt well and his level of fatigue returned to what it had been before taking FIAU. There were no symptoms of peripheral neuropathy. During this period his only findings on examination were mild hepatic tenderness which cleared in 3 weeks. AST and ALT levels, which had reached 95 and 135 U/L, respectively, at the time of drug cessation, subsequently declined to 31 and 35 U by 2 months later. Follow-up included lactate determinations, which were always within the normal range. During long term (2-14 mos. after discontinuance of FIAU) follow-up, HBV DNA remained < 2.2 pg/ml for 5 months, but at 8 months and at 10 months had reached levels of 4,057 and 229 pg/ml, respectively. AST (22-49 U/L) and ALT (21-66 U/L) remained in the normal range. At the most recent (October 31, 1994) follow-up visit he complained of a few episodes of nausea, and he was referred for consideration of interferon therapy.
Patient 23 is a 62-year-old man whose chronic HBV infection followed a blood transfusion in 1985. His only symptoms possibly referable to HBV infection were pruritus and early morning nausea. He had a history of coronary artery bypass surgery, performed in 1981 and 1985. His medications consisted of oral propranolol and diltiazem. Physical examination was unremarkable. Chest radiograph showed a slightly enlarged heart. Screening laboratory testing met study criteria. Liver biopsy had been performed earlier (February 15, 1993) and revealed a chronic portal inflammatory infiltrate, focal piecemeal necrosis, fatty metamorphosis and portal fibrosis (without overt cirrhosis).
At the time (June 10, 1993) of starting FIAU (0.125 mg/kg p.o. bid) the serum HBV level was at 4,736 pg/ml, and the AST and ALT levels were mildly elevated at 95 and 169 U/L, respectively. A week later, at his second study visit, he complained of early morning nausea (which he considered probably his baseline) for which compazine was prescribed. At that visit the serum HBV DNA level had dropped to 228 pg/ml and the AST and ALT levels had risen to 146 and 230 U/L, respectively. On the 3rd study visit (June 24) he had no complaints and had taken compazine on only 3 separate occasions. HBV DNA was 106 pg/ml; AST had almost doubled (179 U/L) and ALT was similarly elevated (288 U/L). Two days later, FIAU was discontinued, after a total of 16 days, again because of the serious toxicity noted at another study site.
Nine days after stopping FIAU (July 6) he complained of several days of nausea (more than his baseline) and of lower extremity weakness. He was admitted to the hospital for